Missouri, 2006

Damaging Wind in Missouri, July 21, 2006

July 21, 2006 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 21, 1:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 21, 1:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT FRI JUL 21 2006

.DISCUSSION...

INITIAL OUTFLOW BOUNDARY OR PRE-FRONTAL TROUGH HAD PUSHED TO THE
ARKANSAS BORDER AT EARLY AFTERNOON AND HAD BECOME MORE DIFFUSE.  THE
TRUE COLD FRONT WAS MAKING ITS WAY INTO SOUTHWEST MISSOURI AS A WELL
DEFINED SHORTWAVE WAS SLIDING SOUTHEAST INTO EASTERN KANSAS AND
NORTHWEST MISSOURI. THE FRONT EXTENDED FROM THE LAKE OF THE OZARKS
TO NEAR JOPLIN AT 1930Z. WINDS HAD VEERED TO THE NORTHWEST IN THE
WAKE OF THE INITIAL OUTFLOW BOUNDARY WHICH WAS LIMITING LOW LEVEL
CONVERGENCE ALONG THE COLD FRONT. HOWEVER SURFACE WINDS HAD BACKED
ACROSS SOUTH CENTRAL MISSOURI WITH STREAMLINE ANALYSIS DEPICTING
INCREASING LOW LEVEL CONVERGENCE. SURFACE BASED INSTABILITY RANGED
FROM 3500 TO 5500 J/KG ACROSS FAR SOUTHERN MISSOURI BUT THE LOWER
ATMOSPHERE REMAINED CAPPED DUE TO A 850 MB THERMAL RIDGE. COMPLEX OF
SEVERE STORMS TO THE EAST OF THE AREA HAD PRODUCED AN OUTFLOW
BOUNDARY THAT WAS PROPAGATING SOUTHWARD INTO SOUTH CENTRAL MISSOURI.

CONVECTIVE INHIBITION WAS WEAKENING ALONG THE APPROACHING FRONT AS A
RESULT OF COOLER 850-700 MB TEMPERATURES ADVECTING INTO THE AREA.
EXPECTATIONS ARE THAT STORM DEVELOPMENT WILL BE FOCUSED MAINLY TO
THE SOUTH OF I-44 WHERE SURFACE CONVERGENCE WILL BE MAXIMIZED. THIS
ALONG WITH A VERY UNSTABLE AIRMASS AND WEAKENING CAP SHOULD ALLOW
ISOLATED TO SCATTERED CONVECTION TO INITIATE ALONG THE FRONT BY LATE
AFTERNOON. STRENGTHENING MID LEVEL FLOW WILL ADD ADDITIONAL SUPPORT
TO THE POTENTIAL OF SEVERE STORMS. DAMAGING WINDS WILL BE THE
PRIMARY HAZARD.  THE ACTIVITY WILL PROGRESS OUT OF THE AREA LATE
TONIGHT AS THE FRONT PUSHES THROUGH.

RELIEF FROM THE PROLONGED HOT SPELL WILL ARRIVE LATER TONIGHT AND
SATURDAY AS SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTH. HIGHS
SATURDAY AND SUNDAY WILL BE IN THE 80S ALONG WITH LOWER DEWPOINTS.

THE REGION WILL REMAIN UNDER A NORTHWEST FLOW REGIME INTO NEXT WEEK
AS THE UPPER RIDGE BECOMES ANCHORED OUT WEST. PRECIPITATION CHANCES
LOOK LIMITED AT THIS TIME. HOWEVER MINOR SHORTWAVES MAY PROVIDE A
CHANCE OF RAIN SOMETIME DURING THE PERIOD BUT DIFFICULT TO PINPOINT
AT THIS TIME.

FOSTER

&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS EARLY THIS AFTERNOON WILL GIVE WAY
TO MVFR CIGS AND VISIBILITIES AFTER 23Z AS A SURFACE FRONT PUSHES
INTO THE REGION. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...
ESPECIALLY IN THE VICINITY OF SGF ENDING BY 06Z. AFTER THE FRONT
PASSES...CEILINGS WILL FALL TO 1000FT WITH MVFR CONDITIONS
CONTINUING AT THE SGF TAF SITE. SOME IMPROVEMENT TO VFR CONDITIONS
IS EXPECTED AT THE JLN TAF SITE.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 21, 12:00 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUL 21 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  WIND GUSTS IN EXCESS OF 70 MPH...LARGE HAIL UP TO THE SIZE OF GOLF
  BALLS...AND HEAVY RAIN CONDUCIVE TO LOCALIZED FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  WHILE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
  AREA...SEVERE THUNDERSTORM POTENTIAL WILL BE GREATEST SOUTHEAST OF
  A LINE FROM SALEM...TO HARTVILLE...TO CASSVILLE THROUGH EARLY
  THIS EVENING.

  DISCUSSION:

  A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION THIS
  AFTERNOON WHILE A SURFACE FRONT PUSHES SLOWLY SOUTH CROSS SOUTHERN
  MISSOURI. THIS ALONG WITH A MOIST AND UNSTABLE AIRMASS WILL SUPPORT
  THUNDERSTORM DEVELOPMENT. THE GREATEST CHANCE OF SEVERE
  THUNDERSTORMS WILL BE ACROSS SOUTH CENTRAL MISSOURI AND NEAR THE
  ARKANSAS BORDER AHEAD OF THE FRONT. STRONG INSTABILITY COMBINED
  WITH SUFFICIENT WIND SHEAR...WILL SUPPORT THE POTENTIAL OF LARGE
  HAIL AND DAMAGING WINDS. LOCALIZED FLOODING WILL BE POSSIBLE IF
  STORMS MOVE SLOWLY OR TRAIN OVER THE SAME LOCATIONS FOR AN
  EXTENDED PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL MISSOURI
  THIS AFTERNOON AND EARLY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jul 21, 2:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TORNADO          5 E ROUND SPRING        37.28N 91.32W
07/18/2006  F0               SHANNON            MO   NWS STORM SURVEY

            NATIONAL WEATHER SERVICE STORM SURVEY DETERMINED THAT A
            TORNADO RATED F0 TOUCHED DOWN 5 MILES NORTHEAST OF ROUND
            SPRING AND CONTINUED TO 2 MILES NORTHEAST OF ROUND
            SPRING. THE LOCATION IS ALSO DESCRIBED AS FROM MAUSER
            MILL TO 4 MILES WEST OF MAUSER MILL ALONG COUNTY ROAD
            19-250. THE TORNADO WAS APPROXIMATELY 50 YARDS WIDE WITH
            AN INTERMITTENT PATH. THE WESTERN MOST PORTION OF THE
            PATH BECAME COINCIDENT WITH LOGGING OPERATIONS.

&&

JAS

The radar

The Springfield radar (KSGF), 103 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ozark

When
July 21, 3:00 PM CST
Where
Ozark County, Brixey
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -92.417

Trees, power lines, and road signs were blown down across much of the county due to severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522960.